Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 184, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2011, 5:00 PM CDT for 6 counties in South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2011, 5:00 PM CDT (22:00 UTC)
- Expired
- Aug 11, 2011, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 3:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:46 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 11, 2:46 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 246 PM CDT THU AUG 11 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT SHORTWAVE IMPULSE AHEAD OF THE MAIN UPPER LOW IS MOVING EAST ACROSS THE NORTHERN PLAINS. MID LEVEL JET STREAK ALSO PASSING THROUGH THE AREA. THIS HAD LET TO SHOWER AND THUNDERSTORM ACTIVITY ALREADY ACROSS WESTERN/CENTRAL DAKOTAS. AS CAP CONTINUES TO WEAKEN LATER THIS AFTERNOON AND INSTABILITY INCREASES...EXPECTING ADDITIONAL STORM DEVELOPMENT WITH SVR STORMS LIKELY AS WELL. CAPE VALUES IN EXCESS OF 2000 J/KG AND SHEAR FROM 30 TO 40 KNOTS WILL ALLOW FOR THIS TO HAPPEN. ACTIVITY WILL SHIFT EAST/SOUTHEAST THROUGH THE EVENING HOURS WITH A CONTINUED THREAT FOR HAIL AND STRONG WINDS AND STORMS CONGEAL/FORM A CLUSTER. THERE SHOULD BE A BREAK IN THE ACTION FRIDAY MORNING BEFORE THE MAIN UPPER LOW SWINGS SOUTHEAST OVER THE NORTHERN PLAINS. WITH THE COOLER TEMPS ALOFT AND AFTERNOON SFC HEATING...WILL SEE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY DEVELOP...ESPECIALLY OVER THE EASTERN CWA. THE UPPER WAVE EXITS THE AREA FRIDAY NIGHT AS SFC HIGH FOLLOWS FOR THE WEEKEND. LOOKING LIKE A PLEASANT START TO THE WEEKEND WITH DRY CONDITIONS AND SEASONABLE TEMPERATURES. .LONG TERM...SUNDAY THROUGH THURSDAY PERIOD STARTS WITH UPPER LEVEL RIDGING AND RISING HEIGHTS OVER THE CENTRAL US. MEANWHILE...A LOW PRESSURE SYSTEM DEVELOPS AND MOVES INTO THE PACIFIC NORTHWEST. AS THIS SYSTEM MOVES EAST SEVERAL SHORTWAVES WILL EJECT OUT AHEAD OF THE TROUGH AND RIDE OVER THE RIDGE. AS USUAL MODELS HAVE SLIGHT TIMING DIFFERENCES WITH THESE SHORT WAVES...AND THUS THE BLANKETING OF LOW POPS CONTINUES THROUGH THE EXTENDED. THE MAIN LOW IS EXPECTED TO TRACK EAST ACROSS CANADA...HOWEVER MODELS DIFFER SIGNIFICANTLY ON TIMING. THE ECMWF DEVELOPS A CLOSED UPPER LOW AND TRACKS IT ACROSS CANADA FLATTENING THE RIDGE ON WEDNESDAY...ABOUT 24 HOURS FASTER THAN THE GFS AND GEM. THE GFS ALSO SWINGS THE LOW FURTHER SOUTH...WITH A MUCH MORE PRONOUNCED 700 MB BAROCLINIC ZONE. DUE TO THE LARGE DIFFERENCES...STUCK WITH A MODEL BLEND FOR MUCH OF THE EXTENDED. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL THROUGH EARLY AFTERNOON. THE EXCEPTION WILL BE KMBG WHICH COULD SEE BRIEF PERIODS OF LIGHT RAIN ASSOCIATED WITH A CLUSTER OF SHOWERS AND THUNDERSTORMS LEFT OVER FROM ELEVATED CONVECTION THAT DEVELOPED IN EASTERN MONTANA THIS MORNING. LATER IN THE AFTERNOON AND TONIGHT THE MAIN WAVE OF ENERGY WILL MAKE ITS WAY INTO THE REGION AND MORE ORGANIZED STORMS WILL TAKE SHAPE AND DEVELOP FROM WEST TO EAST ACROSS THE STATE. PERIODS OF IFR/MVFR CONDITIONS WILL BE POSSIBLE UNDER STRONGER THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...SERR AVIATION...SERR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 4:33 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT THU AUG 11 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT THU AUG 11 2011 /333 AM MDT THU AUG 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES WILL BE INCREASING AS AN UPPER LEVEL LOW PRESSURE TROUGH MOVES INTO THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. MOHR
In the hours before
Local storm report, Aug 11, 4:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
403 PM CDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 9 NNW SANSARC 44.62N 101.11W
08/11/2011 E0.75 INCH STANLEY SD PUBLIC
&&
EVENT NUMBER ABR1100051
MARTINLocal storm report, Aug 11, 4:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 E ONIDA 44.71N 100.02W
08/11/2011 E1.00 INCH SULLY SD PUBLIC
HAIL IN DRIFTS UP TO 1 FOOT DEEP.
&&
EVENT NUMBER ABR1100052
MARTINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 64 min |
| Aug 11, 3:54 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 66 min |
| Aug 11, 4:16 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 59 min |
| Aug 11, 5:05 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Jones, Lyman, Stanley | 55 min |
| Aug 11, 5:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman, Spink | 45 min |
| Aug 11, 5:59 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.